Document Open Access Logo

Counting Induced Subgraphs: A Topological Approach to #W[1]-hardness

Authors Marc Roth, Johannes Schmitt



PDF
Thumbnail PDF

File

LIPIcs.IPEC.2018.24.pdf
  • Filesize: 0.49 MB
  • 14 pages

Document Identifiers

Author Details

Marc Roth
  • Saarland University and Cluster of Excellence (MMCI), Saarbrücken, Germany
Johannes Schmitt
  • ETH Zürich, Zürich, Switzerland

Cite AsGet BibTex

Marc Roth and Johannes Schmitt. Counting Induced Subgraphs: A Topological Approach to #W[1]-hardness. In 13th International Symposium on Parameterized and Exact Computation (IPEC 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 115, pp. 24:1-24:14, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2019)
https://doi.org/10.4230/LIPIcs.IPEC.2018.24

Abstract

We investigate the problem #{IndSub}(Phi) of counting all induced subgraphs of size k in a graph G that satisfy a given property Phi. This continues the work of Jerrum and Meeks who proved the problem to be #{W[1]}-hard for some families of properties which include, among others, (dis)connectedness [JCSS 15] and even- or oddness of the number of edges [Combinatorica 17]. Using the recent framework of graph motif parameters due to Curticapean, Dell and Marx [STOC 17], we discover that for monotone properties Phi, the problem #{IndSub}(Phi) is hard for #{W[1]} if the reduced Euler characteristic of the associated simplicial (graph) complex of Phi is non-zero. This observation links #{IndSub}(Phi) to Karp's famous Evasiveness Conjecture, as every graph complex with non-vanishing reduced Euler characteristic is known to be evasive. Applying tools from the "topological approach to evasiveness" which was introduced in the seminal paper of Khan, Saks and Sturtevant [FOCS 83], we prove that #{IndSub}(Phi) is #{W[1]}-hard for every monotone property Phi that does not hold on the Hamilton cycle as well as for some monotone properties that hold on the Hamilton cycle such as being triangle-free or not k-edge-connected for k > 2. Moreover, we show that for those properties #{IndSub}(Phi) can not be solved in time f(k)* n^{o(k)} for any computable function f unless the Exponential Time Hypothesis (ETH) fails. In the final part of the paper, we investigate non-monotone properties and prove that #{IndSub}(Phi) is #{W[1]}-hard if Phi is any non-trivial modularity constraint on the number of edges with respect to some prime q or if Phi enforces the presence of a fixed isolated subgraph.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
  • Theory of computation → Problems, reductions and completeness
  • Mathematics of computing → Combinatorics
  • Mathematics of computing → Graph theory
  • General and reference → General literature
Keywords
  • counting complexity
  • Euler characteristic
  • homomorphisms
  • parameterized complexity
  • simplicial complexes

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. OEIS Foundation Inc. (2018). The On-Line Encyclopedia of Integer Sequences. URL: http://oeis.org.
  2. Karl R. Abrahamson, Rodney G. Downey, and Michael R. Fellows. Fixed-Parameter Intractability II (Extended Abstract). In STACS 93, 10th Annual Symposium on Theoretical Aspects of Computer Science, Würzburg, Germany, February 25-27, 1993, Proceedings, pages 374-385, 1993. URL: http://dx.doi.org/10.1007/3-540-56503-5_38.
  3. Glen E Bredon. Introduction to compact transformation groups, volume 46. Academic press, 1972. Google Scholar
  4. Amit Chakrabarti, Subhash Khot, and Yaoyun Shi. Evasiveness of Subgraph Containment and Related Properties. SIAM J. Comput., 31(3):866-875, 2001. URL: http://dx.doi.org/10.1137/S0097539700382005.
  5. Jianer Chen, Benny Chor, Mike Fellows, Xiuzhen Huang, David W. Juedes, Iyad A. Kanj, and Ge Xia. Tight lower bounds for certain parameterized NP-hard problems. Inf. Comput., 201(2):216-231, 2005. URL: http://dx.doi.org/10.1016/j.ic.2005.05.001.
  6. Jianer Chen, Xiuzhen Huang, Iyad A. Kanj, and Ge Xia. Strong computational lower bounds via parameterized complexity. J. Comput. Syst. Sci., 72(8):1346-1367, 2006. URL: http://dx.doi.org/10.1016/j.jcss.2006.04.007.
  7. Yijia Chen, Marc Thurley, and Mark Weyer. Understanding the Complexity of Induced Subgraph Isomorphisms. In Automata, Languages and Programming, 35th International Colloquium, ICALP 2008, Reykjavik, Iceland, July 7-11, 2008, Proceedings, Part I: Tack A: Algorithms, Automata, Complexity, and Games, pages 587-596, 2008. URL: http://dx.doi.org/10.1007/978-3-540-70575-8_48.
  8. Radu Curticapean, Holger Dell, and Dániel Marx. Homomorphisms are a good basis for counting small subgraphs. In Proceedings of the 49th ACM Symposium on Theory of Computing, STOC, pages 210-223, 2017. URL: http://dx.doi.org/10.1145/3055399.3055502.
  9. Radu Curticapean and Dániel Marx. Complexity of Counting Subgraphs: Only the Boundedness of the Vertex-Cover Number Counts. In Proceedings of the 55th Annual Symposium on Foundations of Computer Science, FOCS, pages 130-139, 2014. URL: http://dx.doi.org/10.1109/FOCS.2014.22.
  10. Víctor Dalmau and Peter Jonsson. The complexity of counting homomorphisms seen from the other side. Theoretical Computer Science, 329(1):315-323, 2004. Google Scholar
  11. Jörg Flum and Martin Grohe. The Parameterized Complexity of Counting Problems. SIAM J. Comput., 33(4):892-922, 2004. URL: http://dx.doi.org/10.1137/S0097539703427203.
  12. Jörg Flum and Martin Grohe. Parameterized Complexity Theory (Texts in Theoretical Computer Science. An EATCS Series). Springer-Verlag New York, Inc., Secaucus, NJ, USA, 2006. Google Scholar
  13. Martin Grohe. The complexity of homomorphism and constraint satisfaction problems seen from the other side. Journal of the ACM (JACM), 54(1):1, 2007. Google Scholar
  14. Mark Jerrum and Kitty Meeks. Some Hard Families of Parameterized Counting Problems. TOCT, 7(3):11:1-11:18, 2015. URL: http://dx.doi.org/10.1145/2786017.
  15. Mark Jerrum and Kitty Meeks. The parameterised complexity of counting connected subgraphs and graph motifs. J. Comput. Syst. Sci., 81(4):702-716, 2015. URL: http://dx.doi.org/10.1016/j.jcss.2014.11.015.
  16. Mark Jerrum and Kitty Meeks. The parameterised complexity of counting even and odd induced subgraphs. Combinatorica, 37(5):965-990, 2017. URL: http://dx.doi.org/10.1007/s00493-016-3338-5.
  17. Jakob Jonsson. Simplicial complexes of graphs, volume 1928 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 2008. URL: http://dx.doi.org/10.1007/978-3-540-75859-4.
  18. Jeff Kahn, Michael E. Saks, and Dean Sturtevant. A Topological Approach to Evasiveness. In 24th Annual Symposium on Foundations of Computer Science, Tucson, Arizona, USA, 7-9 November 1983, pages 31-33, 1983. URL: http://dx.doi.org/10.1109/SFCS.1983.4.
  19. Richard E. Ladner. On the Structure of Polynomial Time Reducibility. J. ACM, 22(1):155-171, 1975. URL: http://dx.doi.org/10.1145/321864.321877.
  20. László Lovász. Large networks and graph limits, volume 60. American Mathematical Society Providence, 2012. Google Scholar
  21. Frank H. Lutz. Some Results Related to the Evasiveness Conjecture. J. Comb. Theory, Ser. B, 81(1):110-124, 2001. URL: http://dx.doi.org/10.1006/jctb.2000.2000.
  22. Kitty Meeks. The challenges of unbounded treewidth in parameterised subgraph counting problems. Discrete Applied Mathematics, 198:170-194, 2016. URL: http://dx.doi.org/10.1016/j.dam.2015.06.019.
  23. Carl A. Miller. Evasiveness of Graph Properties and Topological Fixed-Point Theorems. Foundations and Trends in Theoretical Computer Science, 7(4):337-415, 2013. URL: http://dx.doi.org/10.1561/0400000055.
  24. Robert Oliver. Fixed-point sets of group actions on finite acyclic complexes. Commentarii Mathematici Helvetici, 50(1):155-177, 1975. Google Scholar
  25. Ronald L. Rivest and Jean Vuillemin. On Recognizing Graph Properties from Adjacency Matrices. Theor. Comput. Sci., 3(3):371-384, 1976. URL: http://dx.doi.org/10.1016/0304-3975(76)90053-0.
  26. Marc Roth. Counting Restricted Homomorphisms via Möbius Inversion over Matroid Lattices. In 25th Annual European Symposium on Algorithms, ESA 2017, September 4-6, 2017, Vienna, Austria, pages 63:1-63:14, 2017. URL: http://dx.doi.org/10.4230/LIPIcs.ESA.2017.63.
  27. PA Smith. Fixed-point theorems for periodic transformations. American Journal of Mathematics, 63(1):1-8, 1941. Google Scholar
  28. Leslie G. Valiant. The Complexity of Computing the Permanent. Theor. Comput. Sci., 8:189-201, 1979. URL: http://dx.doi.org/10.1016/0304-3975(79)90044-6.
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail